Missouri, 2022

Strong Wind in Missouri, May 13, 2022

May 13, 2022 · NWS MEG · 1 event in 1 county or zone

A backdoor cold front moved into the Mid-South. Thunderstorms developed along the Mississippi River and into West Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A backdoor cold front moved into the Mid-South. Thunderstorms developed along the Mississippi River and into West Tennessee. Damaging wind, large hail, and a few landspouts were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 11:01 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 11:01 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1201 PM CDT Fri May 13 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1119 AM CDT Fri May 13 2022/

UPDATE...

A boundary representing the dividing line between the humid air
and the drier air stretches from Dyersburg, TN southward to
Greenwood, MS. This corridor will be the focus of shower and
thunderstorm development this afternoon. Expect increased
development to occur over the next 1-2 hours. Some of these storms
could become strong to severe. The storms may also produce
locally heavy rainfall. Made some minor tweaks to POPS,
temperatures, and cloud cover. Overall forecast is on track.
Update will be out shortly.

KRM

DISCUSSION...  /issued 331 AM CDT Fri May 13 2022/

A back door cold front will usher in a bit of relief from the
recent heat as well as a chance of rain and thunderstorms today.
Much of the area near the Tennessee river behind the front is
currently in the middle 60s with low to middle 70s ahead of the
front across most of the Midsouth. A few weak thunderstorms are
dissipating over the Mississippi River Delta across far southwest
Tennessee and north Mississippi. Nearly all guidance suggests
thunderstorms will redevelop along the Mississippi river today and
flourish this afternoon. High temperatures today are expected to
be at least 5-10 degrees cooler than yesterday. Afternoon
temperatures should be in the middle 80s.

General rain and thunderstorms are expected to continue tonight
and Saturday as a weakening upper low approaches the Midsouth from
the southeast and a dissipating cold front approaches from the
northwest. We should see thunderstorms taper off Sunday as the
upper low fills in. High temperatures are expected to be in the
middle to upper 80s.

By Sunday afternoon the synoptic pattern over the Midsouth will
transition into Northwest flow. Northwest flow in May/June across
the Midsouth is prime MCS season. These systems are particularly
difficult to forecast more than 24 hours out, but guidance
suggests we may see a weakening MCS moving into the Midsouth
Sunday night. The Storm Prediction Center has included nearly all
of the Midsouth in a Slight risk for severe thunderstorms in their
day 3 outlook for Sunday night. Locally damaging winds and hail
will be the primary risks.

Cooler temperatures are expected Monday. Expect highs in the upper
70s to middle 80s. A weak ridge will build in from the west
Tuesday, flattening out into zonal flow by Wednesday. Mainly dry
conditions are expected Tuesday and Wednesday with temperatures
trending warmer. We may see a few 90 degree temperatures return to
the Midsouth by Wednesday or Thursday. We may see a showers and
thunderstorms Wednesday night into Thursday as a weak disturbance
moves east through largely zonal flow.

30

&&

.AVIATION...

A backdoor cold front, really more like a density gradient, with
dewpoints in the lower 60s is pushing into an airmass over the
Delta where dewpoints are in the lower 70s. Convergence along
this boundary will set the stage for SHRAs/TSRAs this afternoon.
KMEM will be most impacted and will introduce a tempo for TSRA
there. The other sites will be on the periphery of this activity
which will be centered along a N-S corridor from the Bootheel
through Memphis into NW MS. Expect activity to play out by early
evening. Expect VFR conds outside of SHRAs/TSRAs. Evening should
be quiet. Some models are depicting development later tonight over
southern MO that would dive S/SE into the Mid-South. Not
confident in this so will just go with VCSH for now. Winds will
range from 7-10 kts this afternoon...W across the Delta to SE
toward the AL/MS line. Light winds overnight and light S/SSW on
Saturday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 13, 10:45 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1145 AM CDT Fri May 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1145 AM CDT Fri May 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible this afternoon into this
evening across the Mid-South, best chances will occur along and
west of the Mississippi River. Damaging winds and large hail
would be main threats with these storms. Locally heavy rainfall
will also be possible which could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible on Saturday. A cluster of
showers and thunderstorms will move into the Mid-South early on
Saturday. Redevelopment of strong to severe storms will occur
along old outflow boundaries as daytime heating occurs. Damaging
winds and large hail would be main threats with these storms.

Strong to severe storms will be possible Sunday night into early
Monday as a cluster of thunderstorms approaches the Midsouth from
the Northwest. Damaging wind is expected to be the greatest
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the evening,
again on Saturday, and Sunday Night into Monday morning.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pemiscot

When
May 13, 12:25 PM CST to 12:30 PM CST
Where
Pemiscot forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

A landspout occurred two miles south-southeast of Pascola near the intersection of Highway 412 and County Road 267. No damage was observed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025075.